If not aided rapidly enough, variations in blood glucose levels can go ahead to a person with diabetes becoming ill and losing awareness. The two conditions associated with diabetes are:
Hyperglycaemia – high blood glucose
Hypoglycemia – low blood glucose
The more general emergency is hypoglycemia which has an effect on brain function and can induce unconsciousness if not aided.
Diabetic ketoacidosis (DKA) is a life intimidating difficulty in victims with unaided diabetes or inappropriately managed diabetes. It is most ordinary between Type 1, but it can also happen in Type 2 if the body becomes physiologically stressed, for example throughout an infection.
Symptoms and warning signs of hypoglycemia and hyperglycemia in Type 1 diabetes:
Hypoglycemia arises when any insulin in the human body has stimulated too much glucose out of the bloodstream and levels of blood glucose have become very low (less than 4 mmol/l). This is generally because the sufferer has occupied too much insulin, exercised too vigorously or addicted alcohol on an empty stomach. This is usually called a ‘hypo’. Generally, hypoglycemia can be aided simply by drinking or eating something with high glucose fulfilled. If hypoglycemia is not aided, it cans growth to more advanced warning signs such as slurred confusion, speech, and ultimately unconsciousness. If an individual loses consciousness they will require having an emergency injection of a hormone called glucagon to lift the level of glucose in their blood.
Some individuals having diabetes are at exacting risk of hypoglycemia:
•those who frequently experience hypoglycemia, even if they are able to treat themselves
•people who have poor awareness of hypoglycemia symptoms
•people who fast (e.g. during Ramadan)
•those who vary their eating or exercise patterns
•older people, particularly those in the early stages of dementia
•people with poor mental health
•people with a learning disability
•people with alcohol-related health problems
•people with poor injection technique
•people not using glucose-lowering therapies correctly (e.g. dose or timing)
•women who are pregnant or breastfeeding.
Hypoglycemia has potentially harsh consequences for some collections of individuals e.g. those who live alone, drive, or work at heights.
Hyperglycaemia arises when the body cannot create any, or enough, insulin to control blood glucose. Thus the levels of blood glucose become too high. This occurs when there is no insulin to pass glucose out of the bloodstream and into the cells to generate energy. The indications of hyperglycemia are same as to the main signs of diabetes but they can approach on suddenly and severely. If left unaided, hyperglycemia can develop the diabetic ketoacidosis (DKA), which can eventually establish unconsciousness and even death. Hyperglycaemia can happen for some reasons including:
•eating too much
•steroid use e.g. prednisolone
Signs and symptoms of hypoglycemia and hyperglycemia in Type 2 diabetes
Hypoglycemia (low blood glucose)
Persons with Type 2 diabetes who handle the condition with a mixture of physical activity and healthy eating are not typically at risk of hypoglycemia. If individuals are not consuming any medications to lower their levels of blood glucose, they won’t be inclined to drop too low to reason a ‘hypo’ episode. Harsh hypoglycemia is also very uncommon with people with Type 2 diabetes who are taking medications for blood glucose lowering such as metformin (Glucophage).
Though, people with Type 2 diabetes who consume medications that raise the amount of insulin released from the pancreas can be a danger of low blood glucose levels. These medications include Glimepiride, Glipizide, and Gliclazide. Hypoglycemia also can occur in persons with Type 2 diabetes who use insulin.
Hyperglycaemia (high blood glucose)
Type 2 diabetes increases because the victim’s body either cannot generate enough insulin or because the cells in the victim’s body do not respond properly to insulin. Therefore, the level of the blood glucose becomes too high. This occurs when there is no insulin existing to shift glucose out of the bloodstream and into the cells to generate energy. As with Type 1 diabetes, the warning signs of hyperglycemia are same as the main indications of diabetes but can come on rapidly and severely and for the same reasons as assured with Type 1 diabetes.
If left unaided, hyperglycemia unaided can develop to a hyperosmolar, hyperglycemic state. Individuals with Type 2 diabetes are very unlikely to build up diabetic ketoacidosis (DKA) and are more likely to increase Hyperosmolar Hyperglycemic State or HHS. Like DKA, this situation is also life intimidating with a high mortality rate.
The initial medication will depend on the individual’s level of consciousness and their capability to self-treat. Look at the algorithm below to follow the exact pathway for dealing with a hyperglycemic emergency.